Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS Burlington, VT

June 13, 1997St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 13, 1997, 8:23 PM EDT for St. Lawrence County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 8:23 PM EDT (00:23 UTC)
Expired
Jun 13, 1997, 9:30 PM EDT
In force
67 min
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 140029
SVRBTV
NYC089-140130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
823 PM EDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...ST. LAWRENCE COUNTY
 
A SEVERE THUNDERSTORM NEAR OGDENSBURG NEW YORK WILL MOVE TO CANTON BY
835 PM. THIS THUNDERSTORM WILL LIKELY CONTAIN DAMAGING WIND AND LARGE
HAIL.
 
SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE
AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM
TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.
 
DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:35 PM EDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jun 13, 1:35 PM EDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
135 PM EDT FRI JUN 13 1997

PULSE TYPE STORMS HV BEEN POPPING ACRS FA WITH MAIN CONCENTRATION IN
NRN CHMPLN VLY SO FAR.  THESE HV BEEN PUTTING OUT SOME DECENT RAIN
WITH 88D ESTG ARND 1 IN/HR IN NRN CHMPLN VLY.  XPCT MORE OF THE SAME
THE REMAINDER OF AFTN AND INTO EVE.  STORMS SHOULD INTNSFY BY LTR
AFTN AS INSTBLTY INCRS AND CD FNT APPROACHES HELPING PROVIDE SOME
LIFT.  SPC KEEPING EYE ON SITN AND MAY PUT UP WATCHES SOON.

HIEST CAPES WL BE ACRS SRN QB WITH 1000-1500 VALUES LT THIS AFTN
INTO THIS EVE.  AS WITH LAST NGT CNVCTN WL PRBLY DIE OUT ARND 02-
04Z.  CD FNT SHUD BE MVG ACRS NRN NY ATTM ALSO.  WL BE SOME LNGRG
SHWRS BEHND FNT MAINLY ACRS NRN VT TIL JUST AFT MIDNGT...BUT SHUD
ALSO SEE SKIES BEGINNING TO CLR.

HIGH PRES BUILDS IN FRM GRT LKS SAT.  THIS WL BRING DRIER AIR AND
SEASONABLE TEMPS FOR SAT AND SUN.

FWC AND FAN AGREE ON MINS AND SEEM ACCEPTABLE.  USING FAN FOR LWR
END AND FWC FOR UPR END FOR MAXES SHUD WORK WELL.

MCGILL

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.